Alert archive / Minnesota / Special Weather Statements in 2018
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 3, 2018, 1:09 PM CDT for Kanabec County, Mille Lacs County, Minnesota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2018, 1:09 PM CDT (18:09 UTC)
- Expired
- Aug 3, 2018, 2:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Twin Cities, MN
Counties Kanabec County, MN, Mille Lacs County, MN
The radar
The Duluth radar (KDLH), 127 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -626 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.6
The text
As transmitted.
824
WWUS83 KMPX 031809
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
109 PM CDT FRI AUG 3 2018
MNZ043>045-031900-
Morrison-Mille Lacs-Kanabec-
109 PM CDT FRI AUG 3 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN KANABEC...NORTHERN
MILLE LACS AND EAST CENTRAL MORRISON COUNTIES...
At 108 PM CDT, a strong thunderstorm was located 9 miles south of
Wahkon, or 23 miles south of Mille Lacs Lake, moving east at 30 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Mille Lacs Lake, Onamia, Isle, Wahkon, Quamba, Vineland, Knife Lake,
Harding, Hillman, Warman, Lake Mille Lacs and Bayview.
This includes U.S. Highway 169 between mile markers 203 and 229.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If you are on or near Mille Lacs, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 4615 9343 4615 9306 4598 9306 4598 9314
4589 9314 4591 9378 4615 9411 4616 9381
4624 9381 4624 9343
TIME...MOT...LOC 1808Z 281DEG 25KT 4599 9351
$$
ETAWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 3, 12:48 PM CDT, 21 minutes earlier.
Area forecast discussion, Aug 3, 12:48 PM CDT, 21 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1248 PM CDT Fri Aug 3 2018 .updated for 18z taf discussion below... .SHORT TERM...(Today and tonight) Issued at 340 AM CDT Fri Aug 3 2018 Scattered thunderstorms are still expected to develop near sunrise in Southern and Central MN. The nose of the low-level jet will be the focus for the elevated convection. A surface trough will move eastward through the High Plains today with the warm front lifting through MN. Dew points will rise into the upper 60s to lower 70s across South and Central MN during the afternoon. Even with cloud cover from the morning convection, high temperatures should reach the mid 80s to lower 90s (about 15 degrees warmer than Thursday). Heat indices will reach the mid to upper 90s in South Central and West Central MN along the Buffalo Ridge. Another round of scattered thunderstorms is expected Friday evening in Western MN with a strengthening 850 mb jet. MLCAPE will reach 2000-3000 J/kg by 00Z and mid-level lapse rates are anticipated to be near 8 degrees C/km. Bulk shear near 30 kts will also be supportive of organized convection with the main threats being wind and hail. Convection will likely spread eastward and continue overnight as the low-level jet intensifies. .LONG TERM...(Saturday through Thursday) Issued at 340 AM CDT Fri Aug 3 2018 Saturday looks to be an active weather day as a cold front approaches the area and a weak shortwave trough ejects from the Dakotas to the Great Lakes. Storms should be ongoing in the northwest at daybreak in the low level warm air advection regime ahead of the trough. This activity spreads eastward across the area during the day. Depending on the amount of destabilization that can occur during the afternoon, we could we strong storms develop. The area of greatest concern would be western MN near the front, where MUCAPES of 3000+ J/KG are progged. Weak flow aloft and modest convergence along the front should keep widespread severe activity at bay, but could certainly envision at least a few severe cells. Will also need to monitor the heavy rain potential as precipitable water values surge to around 1.75 inches, although at this point the activity looks to be progressive enough to limit the flash flood threat. Sunday morning looks to be dry for most locations, but the front will be bisecting the forecast area at peak heating. Flow aloft remains rather weak, as does convergence along the front, but can't entirely rule out at least a marginal threat for strong to severe storms during the afternoon and evening. Sunday night and Monday the front slips south of the area, so precipitation chances will most likely be confined to southern Minnesota. Tuesday through the remainder of the long term forecast period northwest flow sets up over the area as the western ridge stays in place. Shortwave blips could bring fleeting light bouts of precipitation, but overall the forecast should remain dry with near normal temperatures. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1245 PM CDT Fri Aug 3 2018 Scattered convection with embedded hail is gradually lifting north and shifting east. This trend to continue into the afternoon as destabilization continues along/south of developing warm front across southern MN. Still expect redevelopment into west central MN this afternoon and several CAMS are indicating possible wind event developing along the warm front west this evening. This may weaken as it moves east with development again later tonight ahead of upper trough to the west and increasing low level waa/jet. Will have to carry vc for much of the period into Saturday morning as overall development is uncertain. south/southwest winds south of the front and gusty with winds se ahead of the front into tonight. KMSP...Timing of any redevelopment of tsra difficult but the prob30 in the 04z-09z looks good. Will have to monitor overall trends to the west into the evening. VFR for the most part with any MVFR/IFR limited to convection. /OUTLOOK FOR KMSP/ Sat night...VFR. Chc TSRA. Wind SW 10-15 Gusts 20kt. Sun...VFR. Chc TSRA. Wind SW 5-10 kt. Mon...VFR. Wind NW 5-10 kt. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...AMK LONG TERM...LS AVIATION...DWE
Hazardous weather outlook, Aug 3, 12:52 PM CDT, 17 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1252 PM CDT Fri Aug 3 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 041800- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1252 PM CDT Fri Aug 3 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are likely this afternoon and tonight. Across central MN into west central Wisconsin this afternoon and over much of central and southern MN overnight. A few storms could be severe this evening, primarily over west central Minnesota. Damaging winds, large hail, and heavy rainfall would be the primary threats. Heat and humidity will return today, with heat indices reaching the mid to upper 90s from west into south central Minnesota. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic thunderstorms are expected over the weekend, with the most widespread activity expected on Saturday. A few storms may be severe with damaging winds, large hail, and heavy rainfall. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed over west central Minnesota late afternoon or tonight.
In the hours before
Special weather statement, Aug 3, 11:36 AM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1136 AM CDT FRI AUG 3 2018
MNZ043>045-031700-
Morrison-Mille Lacs-Kanabec-
1136 AM CDT FRI AUG 3 2018
...A STRONG THUNDERSTORM WILL AFFECT KANABEC...NORTHERN MILLE LACS
AND EAST CENTRAL MORRISON COUNTIES...
At 1135 AM CDT, a strong thunderstorm was located near Bayview, or 17
miles south of Mille Lacs Lake, moving east at 40 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Mille Lacs Lake, Mora, Onamia, Isle, Wahkon, Grasston, Quamba,
Lastrup, Vineland, Knife Lake, Harding and Hillman.
This includes U.S. Highway 169 between mile markers 203 and 229.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If you are on or near Mille Lacs, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 4607 9306 4598 9306 4598 9314 4576 9314
4609 9425 4616 9412 4616 9381 4624 9382
4624 9380
TIME...MOT...LOC 1635Z 285DEG 33KT 4608 9357
ETALocal storm report, Aug 3, 11:45 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1145 AM CDT FRI AUG 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM HAIL ALTOONA 44.81N 91.43W
08/03/2018 M0.88 INCH EAU CLAIRE WI BROADCAST MEDIA
&&
MKMSpecial weather statement, Aug 3, 11:45 AM CDT, 1 hour 24 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 1145 AM CDT FRI AUG 3 2018 WIZ027-031715- Chippewa- 1145 AM CDT FRI AUG 3 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHIPPEWA COUNTY... At 1145 AM CDT, a strong thunderstorm was located near Cornell, or 22 miles south of Ladysmith, moving southeast at 25 mph. Winds in excess of 30 mph and nickel size hail are possible with this storm. Locations impacted include... Stanley, Cornell, Boyd, Otter Lake and Jim Falls. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4508 9140 4525 9131 4513 9092 4491 9093 TIME...MOT...LOC 1645Z 298DEG 20KT 4516 9125 ETA
Special weather statement, Aug 3, 11:49 AM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1149 AM CDT FRI AUG 3 2018
WIZ016-031715-
Rusk-
1149 AM CDT FRI AUG 3 2018
...A STRONG THUNDERSTORM WILL AFFECT WESTERN RUSK COUNTY...
At 1149 AM CDT, a strong thunderstorm was located over Weyerhaeuser,
or 14 miles east of Rice Lake, moving southeast at 35 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Ladysmith, Bruce, Weyerhaeuser, Sheldon, Tony, Conrath and Island
Lake.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4529 9093 4529 9147 4536 9155 4548 9154
4564 9126 4564 9120 4538 9091
TIME...MOT...LOC 1649Z 312DEG 28KT 4545 9145
ETASpecial weather statement, Aug 3, 12:02 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1202 PM CDT FRI AUG 3 2018
MNZ043>045-031730-
Morrison-Mille Lacs-Kanabec-
1202 PM CDT FRI AUG 3 2018
...A STRONG THUNDERSTORM WILL AFFECT KANABEC...NORTHERN MILLE LACS
AND EAST CENTRAL MORRISON COUNTIES...
At 1201 PM CDT, a strong thunderstorm was located near Hillman, or 18
miles southwest of Mille Lacs Lake, moving east at 35 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Mille Lacs Lake, Mora, Onamia, Isle, Ogilvie, Wahkon, Grasston,
Quamba, Lastrup, Vineland, Knife Lake and Hillman.
This includes U.S. Highway 169 between mile markers 203 and 227.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If you are on or near Mille Lacs, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 4605 9306 4598 9306 4598 9314 4576 9315
4603 9406 4616 9399 4616 9381 4621 9380
TIME...MOT...LOC 1701Z 290DEG 30KT 4607 9385
ETASpecial weather statement, Aug 3, 1:09 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
109 PM CDT FRI AUG 3 2018
MNZ043>045-031900-
Morrison-Mille Lacs-Kanabec-
109 PM CDT FRI AUG 3 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN KANABEC...NORTHERN
MILLE LACS AND EAST CENTRAL MORRISON COUNTIES...
At 108 PM CDT, a strong thunderstorm was located 9 miles south of
Wahkon, or 23 miles south of Mille Lacs Lake, moving east at 30 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Mille Lacs Lake, Onamia, Isle, Wahkon, Quamba, Vineland, Knife Lake,
Harding, Hillman, Warman, Lake Mille Lacs and Bayview.
This includes U.S. Highway 169 between mile markers 203 and 229.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If you are on or near Mille Lacs, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 4615 9343 4615 9306 4598 9306 4598 9314
4589 9314 4591 9378 4615 9411 4616 9381
4624 9381 4624 9343
TIME...MOT...LOC 1808Z 281DEG 25KT 4599 9351
ETAThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:37 AM CDT | Special Weather Statement | MPX | Meeker | 38 min |
| Aug 3, 7:47 AM CDT | Severe Thunderstorm Warning | MPX | Meeker | 43 min |
| Aug 3, 8:12 AM CDT | Severe Thunderstorm Warning | MPX | Wright | 48 min |
| Aug 3, 8:51 AM CDT | Special Weather Statement | MPX | Ramsey | 24 min |
| Aug 3, 8:54 AM CDT | Special Weather Statement | MPX | Hennepin | 36 min |
| Aug 3, 9:10 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Scott | 35 min |
| Aug 3, 9:24 AM CDT | Special Weather Statement | MPX | Washington | 36 min |
| Aug 3, 9:43 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Washington | 32 min |
| Aug 3, 10:36 AM CDT | Special Weather Statement | MPX | Todd | 24 min |
| Aug 3, 11:36 AM CDT | Special Weather Statement | MPX | Kanabec, Mille Lacs | 24 min |
| Aug 3, 12:02 PM CDT | Special Weather Statement | MPX | Kanabec, Mille Lacs | 28 min |
| Aug 3, 2:13 PM CDT | Special Weather Statement | MPX | Kanabec | 32 min |
| Aug 3, 4:21 PM CDT | Special Weather Statement | MPX | Stevens | 39 min |
| Aug 3, 4:32 PM CDT | Special Weather Statement | MPX | Lac qui Parle | 43 min |
| Aug 3, 4:41 PM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle | 49 min |
| Aug 3, 5:41 PM CDT | Special Weather Statement | MPX | Chippewa, Lac qui Parle, Pope, Swift, Yellow Medicine | 34 min |
| Aug 3, 6:04 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Pope, Stearns, Swift | 41 min |
| Aug 3, 6:28 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker | 47 min |
| Aug 3, 6:34 PM CDT | Tornado Warning | MPX | Kandiyohi, Meeker | 26 min |
| Aug 3, 9:45 AM CDT | Special Weather Statement | MPX | Saint Croix | 30 min |
| Aug 3, 10:12 AM CDT | Severe Thunderstorm Warning | MPX | Dunn, Pepin, Pierce | 33 min |
| Aug 3, 10:16 AM CDT | Special Weather Statement | MPX | Dunn | 29 min |
| Aug 3, 10:47 AM CDT | Severe Thunderstorm Warning | MPX | Dunn, Eau Claire, Pepin | 28 min |
| Aug 3, 11:15 AM CDT | Special Weather Statement | MPX | Eau Claire | 30 min |
| Aug 3, 11:19 AM CDT | Special Weather Statement | MPX | Rusk | 26 min |
| Aug 3, 11:45 AM CDT | Special Weather Statement | MPX | Chippewa | 30 min |
| Aug 3, 11:49 AM CDT | Special Weather Statement | MPX | Rusk | 26 min |
Nearby
Special Weather Statements in Minnesota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.